Help Raise Awareness. For every $1 you give, a donor will match! Donate Today!

Tylenol versus Ibuprofen

I am not sure if this is the correct place to post this question.  I noticed in an article about drug toxicity and black box warnings on certain drugs.  One mentioned is Ibuprofen.  Orginally when diagnosed we were told to use Ibuprofen and not acetaminophen(tylenol).  I do not see Tylenol on the list.  Does anyone know which is preferable to use?

janice's picture

janice

07/01/2009

Hi, Tylenol is the correct one to use. Ibuprofen ( ie: Advil)is a muscle relaxant, which makes us weaker, and is toxic to the mitochondria. If you are susseptable to stroke-like symptoms, my doctor advises no asprin, as it would increase the bleed.?
cellolover's picture

cellolover

07/01/2009

I have a question about this too. I know that avoiding Ibuprofen is a good idea, but Tylenol doesn't take any of the pain away. If I don't take a fairly large dose of Ibuprofen when I'm in a certain amount of pain then I can't keep my body from spiraling into a crash. So, I feel a bit between a rock and a hard place. Does anyone have advice of other ways to deal with pain? I've tried resting and relaxing, but those can only help me so much!
arktjk's picture

arktjk

07/01/2009

Thank you for your replies. I am very frustrated because when originally diagnosed we were told by the metabolic specialist at Cleveland Clinic to definitely use Ibuprofen insted of Tylenol(saying Tylenol was possibley toxic to the mitochndria). This protocol was also followed by all of the nurses at Cleveland Clinic, inpatient, as well. So with fevers the Ibuprofen works much better. When fever is very high we alternate the 2. So still not quite sure what to do, but we only use these meds for fever, not for too much else.
khawlah's picture

khawlah

07/02/2009

This exact question was on the mito doc panel at last week's UMDF conference. Dr. Cohen clearly stated the ibuprofen should be used first if medication is needed. If a fever needs more agrressive treatment alternate with tylenol for the shortest amount of time. With all the medication guidelines the docs were clear that b/c mito varies so much patients may have protcols that vary from the general rules becasue of specific syptoms, etc.
janice's picture

janice

07/02/2009

I am going by the same article as you arktjk, regarding the black box warnings, and drugs toxic to the mitochondria. I was also told to take tylenol if needed, as aposed to advil. (which the advil gave a little muscle relief) I only take tylenol for fevers, as it does not touch neuropathic pain. You are right Kate, everyone is different, even Mito specialists differ in opinion and treatments. Sometimes we are prescribed something that may be toxic to the mitochondria, because it is NEEDED for treatment. I find it best to see if it is on the "No-No" list first, and if so, find one that isn't. This Black Box list, is available through this site. It was a previous teleconference.
janice's picture

janice

07/03/2009

I asked this question on the other site and this is ones response. Ibuprophen, even in small doses, can irritate the esophagus/stomach and cause acid reflux. It can also cause problems with kidney function. So if you already have these problems, it isn't advisable to take. On the other hand, acetaminaphen in excessive doses can cause respiratory failure and liver damage. Both are used as buffering agents in most prescription pain relievers such as oxicodone and hydrocodone.
arktjk's picture

arktjk

07/03/2009

Oh, the debate shall continue. I saw the black box warning on this website, so that's were I was frustrated with the varing opinions of the doctors and researchers. For me (not for my child), I am alergic to Ibuprofen and Tylenol for me is like taking candy, so I take Aleve. Maybe that will be considered toxic at some point. Better than that, Darvon for other bad pains I have. Thank you for all of your input.
janice's picture

janice

07/03/2009

Here is another interesting tidbit by another mitovian: I'm no expert, but, I remember when almost every condition was treated, in the Military, with a product called, APC. That was Aspirin, Phenacitin, and Caffeine. When APCs were taken off the market, it was because of the Phenacitin causing liver and kidney damage. NOW, I also remember from school 52 years ago, that Acetameniphen (Tylenol) is metabolized INTO PHENACITIN. Gee, now I see what the fuss is all about. Overdosing on PHENACITIN, the metabolite of Tylenol.
beck7422's picture

beck7422

07/13/2009

All pain killers make me extremely weak, so I avoid them unless my pain load is causing more weakness than I would get from the pain killer. Then I take a small dose Ibuprofen. 24 hours of weakness, but it is good for my headaches or relaxing muscles. 1 glass of Wine is just as effective and problematic for me as Ibuprofen. Tylenol used to work for me, but no longer affects my headaches.